Texas, 2022

Heat in Texas, May 9, 2022

May 9, 2022 · NWS BRO · 2 events in 2 counties and zones

High dew point temperatures combined with very hot daytime high temperatures on May 9th, resulting in heat index values in excess of 111 degrees for Starr and Zapata County during the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

High dew point temperatures combined with very hot daytime high temperatures on May 9th, resulting in heat index values in excess of 111 degrees for Starr and Zapata County during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 9, 11:18 AM CST, 12 minutes earlier.

Area forecast discussion, May 9, 11:18 AM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1218 PM CDT Mon May 9 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Ceilings have risen and both HRL and MFE to VFR which
will prevail through the afternoon. Some haze could limit
visibilities slightly at times this afternoon at MFE. Meanwhile
haze and lower ceilings will keep BRO at MVFR through the period,
potentially seeing IFR overnight as ceilings fall. MFE and HRL
will fall to MVFR this evening and overnight as well, but not
expected to reach IFR at this time. VFR is expected to return by
midday Tuesday at all aerodromes. Southeasterly winds will remain
moderate through the period.

&&

.PREV DISCUSSION... /issued 618 AM CDT Mon May 9 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Satellite images and surface observations indicate a
mix of low and high clouds across the Rio Grande Valley early this
morning. Ceilings were near 600ft at KBKS to near 1200ft at KHRL
and KMFE. Expect MVFR to IFR conditions to prevail across the RGV
through 15Z before the low clouds lift and burn off with diurnal
heating. VFR conditions will prevail through the rest of the
morning into the afternoon as the 500mb ridge across northeast
Mexico and south Texas continues to provide subsidence across deep
south Texas today.

PREV DISCUSSION... /issued 402 AM CDT Mon May 9 2022/
SHORT TERM (Today through Tuesday): 500mb ridge across northeast
Mexico and south Texas will continue to provide subsidence across
deep south Texas today through Tuesday. Hot and dry conditions
will persist through the short term forecast. With dewpoints in
the middle to upper 70s this and temperatures in the upper 90s to
near 105 across Zapata...Jim Hogg...Brooks...northern Hidalgo and
Starr counties today...heat index values will reach 111 degrees
for several hours this afternoon. Will go ahead and issue a Heat
Advisory from 12 noon today through 8 pm tonight for the above
mentioned counties. Above normal temperatures will continue today
through Tuesday with no rain chances expected.

For the surf of the barrier islands of coastal Cameron...coastal
Willacy and coastal Kenedy counties...the combination of the winds
and swells offshore the lower Texas coast will provide a high risk
of rip currents along the lower Texas coast today through Tuesday.
Will go ahead and issue a Rip Current Statement from this morning
through Tuesday morning.

LONG TERM (Tuesday Night through Sunday): A 500mb ridge axis will
extend from Mexico through the Middle Mississippi River Valley
into the Great Lakes region Tuesday night with a mid-level low off
the U.S. East Coast. These mid-level features will slowly
retrograde westward through the late week. At the surface, high
pressure initially across the Mid-Atlantic states will build
south across the northern Gulf of Mexico. This will allow a more
easterly flow across the area Tuesday night and Wednesday before a
more southeasterly flow returns by Thursday. Very warm to hot
daytime temperatures are expected through the period. Highs will
range from the 80s at the beaches, low to mid 90s inland and the
upper 90s to the triple digits across portions of the Rio Grande
Plains into the Upper Rio Grande Valley. Slightly drier air across
the region may allow for slightly lower temperatures at night.
Lows may fall into the mid to upper 60s across portions of the
Northern Ranchlands to the low 70s along the Rio Grande River and
near the coast.

MARINE (Today through Tuesday): Seas were near 4 feet with
southeast winds near 16 knots at buoy020 at 2:10 am Monday. SCEC
conditions will prevail across the coastal waters today with
moderate to strong southeast winds across the Laguna Madre and
offshore waters. SCEC conditions will continue across the
offshore waters tonight. The pressure gradient will weaken
slightly across the lower Texas coast Tuesday. Moderate southeast
winds will prevail across the coastal waters on Tuesday but seas
will remain elevated offshore the lower Texas coast.

Tuesday Night through Friday Night: Slightly adverse conditions
will continue along the lower Texas coast through midweek as
southeasterly winds prevail and the pressure gradient remains
enhanced. Small craft will likely need to continue to use caution
on the Gulf and Bay waters through Wednesday night. The pressure
gradient is expected to weaken on Thursday with more favorable
conditions returning.

FIRE WEATHER...Slightly drier air is expected to filter into the
region as the surface high pressure across the Gulf of Mexico
strengthens. Some daytime mixing and relative humidity values
forecast to drop to less than 30 percent for portions of the
western Brush Country and Rio Grande Plains Thursday through
Sunday in the afternoon. Elevated fire weather conditions will be
possible late in the week and possibly into the upcoming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  91  78  89  74 /   0   0   0   0
BROWNSVILLE          93  80  92  76 /   0   0   0   0
HARLINGEN            95  78  93  74 /   0   0   0   0
MCALLEN              97  78  96  75 /   0   0   0   0
RIO GRANDE CITY     101  78  99  74 /   0   0   0   0
SOUTH PADRE ISLAND   83  78  82  77 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ248>250-252-353.

     High Rip Current Risk through Tuesday morning for TXZ451-454-455.

GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

68-McGinnis/Aviation
Hazardous weather outlook, May 9, 3:39 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
439 AM CDT Mon May 9 2022

TXZ248>255-351-353>355-451-454-455-100945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
439 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for Zapata...Starr...Brooks...Jim
Hogg and northern Hidalgo counties from 12 noon today through 8 pm
this evening.

There is a high risk of rip currents along the lower Texas coastal
beaches today through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated rip current risk is likely along the lower Texas
coastal beaches Tuesday through Sunday.

There may be an elevated risk of wildfire growth and spread
Thursday through Sunday across areas along and west of Highway
281/Interstate 69C.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-100945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
439 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory may be needed for the far offshore waters
of the lower Texas coast tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Starr

When
May 9, 11:30 AM CST to 5:00 PM CST
Where
Starr forecast zone
Reported by
Mesonet
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

This event is based largely on observed heat index values across Zapata County, the which saw heat indices top out at 114 degrees. Given the higher heat index values in Zapata counties, it is inferred that Starr County also experienced heat index values in excess of 111 degrees for at least two hours. The Falcon Lake RAWS site recorded values technically reaching Excessive Heat criteria, but this observation site has a history of running notably higher than surrounding areas. No heat-related injuries or fatalities were reported as of this writing.

Heat, Zapata

When
May 9, 12:55 PM CST to 5:45 PM CST
Where
Zapata forecast zone
Reported by
AWOS
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

The Zapata Airport AWOS site first recorded heat index values reaching or exceeding 111 degrees around 1:55 PM CDT. Heat index values then remained above 111 degrees through 6:45 PM, topping out around 114 degrees at 3:35PM CDT. No heat-related injuries or fatalities were reported as of this writing.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014510, 1014511.